Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 79, NWS Midland/Odessa, TX

September 20, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2008, 2:29 PM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 2:29 PM CDT (19:29 UTC)
Expired
Sep 20, 2008, 8:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 201929
FFWMAF
TXC377-210130-
/O.NEW.KMAF.FF.W.0079.080920T1929Z-080921T0130Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 830 PM CDT

* AT 225 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING.  INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
OFFICIALS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS 
ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:17 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 20, 2:17 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT SEP 20 2008

.DISCUSSION...

SHORT TERM (TONIGHT-TUE)

MAIN ISSUE OF CONCERN IN THE SHORT TERM REVOLVES AROUND CONVECTION
POTENTIAL ACROSS THE WEST TX MOUNTAINS AND SE NEW MEXICO PLAINS
TODAY/TONIGHT. 18Z OBJECTIVE SFC ANALYSIS SHOWING LEE-SIDE LOW
LOCATED ACROSS SOUTHEAST CO...WITH ASSOCIATED SOUTHWARD EXPANSION OF
A LEE TROUGH THROUGH FAR EASTERN NM/WESTERN TX PANHANDLE AND
EXTENDING SOUTHWARD INTO THE WEST TX MOUNTAINS. LATEST RADAR/SAT
TRENDS SHOWING CONVECTIVE DEVELOPMENT ACROSS THE GUADALUPE MTNS
ATTM...WITH ADDITIONAL CU DEVELOPMENT FURTHER SOUTH ACROSS THE DAVIS
MTNS. ACTIVITY LIKELY BEING AIDED BY MID-LEVEL SHORTWAVE TROUGH
ROTATING AROUND THE NE PERIPHERY OF BUILDING MID-LEVEL RIDGE ACROSS
THE DESERT SW. IT SHOULD BE NOTED THAT THE GFS/ECMWF SOLUTIONS KEEP
ALL OF FORECAST AREA DRY THIS AFTERNOON...WITH WRF OUTPUT BEING THE
ONLY GUIDANCE SUGGESTING PRECIP POTENTIAL. LATEST WATER VAPOR SHOTS
SHOWING MID-LEVEL VORT MAX APPROACHING THE AREA FROM SOUTH-CENTRAL
NM...AND BASED ON THIS...FEEL PRECIP/CONVECTIVE TRENDS WILL LIKELY
INCREASE THROUGH THE REMAINDER OF THE AFTERNOON ACROSS THE WEST TX
MOUNTAINS...AND POSSIBLY EXTENDING INTO THE SE NEW MEXICO PLAINS.
WEAK STEERING FLOW WILL LIMIT AMOUNT OF SE PROPAGATION...THUS
HAVE ONLY INCREASED POPS ACROSS THE RESPECTIVE MTNS AND IMMEDIATE
SURROUNDING LOCATIONS. H7-5 LAPSE RATES REMAIN BETWEEN 6 AND 7C/KM
WITH 0-6KM BULK SHEAR REMAINING AT OR BELOW 20KTS. THIS FEEL SEVERE
POTENTIAL REMAINS RATHER BLEAK...HOWEVER FOR FORECAST SOUNDINGS
SHOWING NEARLY DRY ADIABATIC LAPSE RATES THROUGH THE LOW
LEVELS...STRONG SUB-SEVERE WINDS AND SMALL HAIL WILL BE POSSIBLE
OWING TO FAVORABLE WET-BULB ZERO LEVELS. ACTIVITY WILL QUICKLY COME
TO AN END THIS EVENING WITH LOSS OF DAYTIME HEATING.

FAIRLY CONSISTENT FORECAST EXPECTED THROUGH THE REMAINDER OF THE
SHORT TERM WITH BUILDING RIDGE SETTING UP ACROSS THE AREA.
THUS...SIMILAR CONDITIONS ANTICIPATED THROUGH MID-WEEK...WITH VERY
MINOR DIFFERENCES IN H85 TEMPS FROM VARIOUS SHORT TERM PROGS FROM
DAY TO DAY. WELL DEFINED SFC RIDGE AXIS WILL CONTINUE EXTENDING SWWD
INTO CENTRAL TEXAS FROM THE NE...EFFECTIVELY KEEPING AREA CUT-OFF
FROM ANY MOISTURE ADVECTION FROM THE GULF. WITH FAIR NEARLY CLOUD
FREE NIGHTS AND LACK OF ANY ADDITIONAL MOISTURE...HAVE PRETTY MUCH
KEPT THE INHERITED TRENDS OF UNDERCUTTING GUIDANCE SLIGHTLY WITH
RESPECT TO OVERNIGHT LOWS. FORECAST SOUNDINGS THROUGH THE AFTERNOON
HOURS DO SUGGEST FAVORABLE MIXING POTENTIAL WITH NEARLY DRY
ADIABATIC LAPSE RATES EXPECTED THROUGH THE LOW-LEVELS. HOWEVER HAVE
APPROACHED MOS GUIDANCE WITH CAUTION DUE TO RECENT POOR PERFORMANCE
WITH RESPECT TO OVERESTIMATING DAYTIME HIGHS. GENERALLY STAYED A
DEGREE OR TWO BELOW HIGHS FOR NOW BASED ON LACK OF ANY NOTICEABLE
DIFFERENCES IN H85 TEMPS FROM DAY TO DAY.

EXTENDED (WED-SAT)

STATUS-QUO FORECAST SHAPING UP THROUGH THE EXTENDED PERIOD AS
MID-LEVEL HIGH PRESSURE CENTER TAKES SHAPE OVER THE FOUR CORNERS
REGION. WITH TIME...THIS FEATURE WILL BEGIN PUSHING EAST
TOWARDS MIDWEEK...WITH A PROLONGED PERIOD OF NORTHERLY TO
NORTHEASTERLY MID-LEVEL FLOW EXPECTED ACROSS THE REGION. CLOSER TO
THE SURFACE...WELL ESTABLISHED LEE-SIDE PRESSURE TROUGH WILL
MAINTAIN ITSELF ALONG THE CO/NM/KS/OK/TX HIGH PLAINS...WITH
SOUTHWARD EXTENSION OF FEATURE INTO NORTHERN PORTIONS OF MAF CWA.
SOUTHEASTERLY UPSLOPE LOW-LEVEL FLOW EXPECTED TO CONTINUE THROUGH
THE CONCLUSION OF THE WEEK/UPCOMING WEEKEND...HOWEVER WITH HIGH
CENTERED NEARBY FAVORING INCREASED SUBSIDENCE...SEEING VERY LITTLE
CHANCE FOR ANY ORGANIZED PRECIP THOUGH NEXT WEEKEND. ON
THURSDAY...GFS/ECMWF IN FAIRLY GOOD AGREEMENT WITH INDICATIONS
POINTING TOWARDS A SHORTWAVE TROUGH ROTATING INTO THE AREA ON
NORTHEASTERN PERIPHERY OF UPPER HIGH...HOWEVER BOTH MAINTAIN DRY
CONDITIONS ACROSS THE AREA. ONLY CONCERN WITH EXTENDED PERIOD RIGHT
NOW IS JUST HOW FAR EAST THE UPPER HIGH WILL MAKE IT AND POTENTIAL
EFFECTS ON HIGH/LOW TEMPS.

CURRENT MODEL DEPICTIONS SHOW RATHER IMPRESSIVE EASTWARD EXPANSION
OF MID-LEVEL HIGH INTO THE CENTRAL PLAINS BY THE WEEKEND AS
PREVIOUSLY MENTIONED. THIS PATTERN CLOSELY RESEMBLES A MID SUMMER
UPPER-LEVEL PATTERN...NOT TOTALLY UNTYPICAL FOR THIS TIME OF YEAR
HOWEVER. PROGRESSIVE WESTERLIES REMAIN WELL NORTH OF THE REGION
ACROSS THE US/CANADIAN BORDER...SUGGESTING THAT FURTHER EASTWARD
EXPANSION OF HIGH IS POSSIBLE AS A RESULT OF MID/UPPER LEVEL
WESTERLY MOMENTUM TO THE NORTH. UNDER A SCENARIO LIKE THIS...TEMPS
CAN BE RATHER DIFFICULT TO PIN DOWN PRECISELY WITH POTENTIAL LARGE
DIURNAL TEMP TRENDS AS A RESULT OF CLEAR SKIES OVERNIGHT. DEEP
CYCLOGENESIS IS EXPECTED BY THE CONCLUSION OF THE WEEK OFF THE
SOUTHEAST US COAST...HELPING TO MAINTAIN NORTHEASTERLY LOW-LEVEL
FLOW ACROSS THE GULF. WITH THE GULF EFFECTIVELY REMAINING
CUT-OFF...SEE VERY LITTLE CHANGE IN TEMPS THROUGH THE EXTENDED
PERIOD. WITH UPPER HIGH NEARBY AND NO SUBSTANTIAL MOISTURE ADVECTION
EXPECTED DUE TO LACK OF A GULF INFLUENCE...FEEL TEMPS WILL WARM
NICELY DURING THE DAY AND RADIATE RATHER EFFECTIVELY AT NIGHT OWING
TO LACK OF SUFFICIENT CLOUD COVER AND LOW-LEVEL MOISTURE. FOR
NOW...HAVEN/T MADE TOO MANY ADJUSTMENTS TO GOING
FORECAST...MAINTAINING PREMISE THAT OVERNIGHT LOWS ARE LIKELY BEING
OVERSHOT BY CURRENT MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  86  60  87  /   0   0   0   0
CARLSBAD NM                58  88  57  88  /  20   0   0   0
DRYDEN TX                  61  87  63  87  /   0   0   0   0
FORT STOCKTON TX           60  87  61  88  /   0   0   0   0
GUADALUPE PASS TX          54  82  58  83  /  20   0   0   0
HOBBS NM                   55  86  56  87  /   0   0   0   0
MARFA TX                   49  81  48  81  /  20   0   0   0
MIDLAND INTL AIRPORT TX    57  86  60  87  /   0   0   0   0
ODESSA TX                  59  86  61  87  /   0   0   0   0
WINK TX                    59  90  61  91  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

32
Hazardous weather outlook, Sep 20, 2:13 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SAT SEP 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT SAT SEP 20 2008 /113 PM MDT SAT SEP 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND NORTHERN PORTIONS OF SOUTHEASTERN NEW MEXICO WILL
CONTINUE INTO EARLY THIS EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS NEAR 50 MPH... FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL.

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR
IN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD
FLOOD STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY THROUGH
THE WEEKEND...WITH A SLOW FALL POSSIBLE INTO EARLY NEXT WEEK.
HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE
ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER
THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:24 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 20, 8:29 AM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.